Dehydration is a serious health problem that can be much worse in late spring and summer. That’s because hot, humid weather and intense exertion can combine to deplete our bodies of both fluids and minerals.
Whenever “fluid out” is greater than “fluid in,” there are risks of upsetting the balance of water and electrolytes. Vomiting or diarrhea can quickly trigger dehydration. So can a fever or uncontrolled diabetes.
Older people are especially vulnerable. They may drink less, especially later in the day, for fear of having to get up at night to urinate. Even healthy elderly people don’t get thirsty as readily as younger folks. In addition, their kidneys don’t work as efficiently (New England Journal of Medicine, Sept. 20, 1984).
Some medications also increase fluid loss. Many blood pressure pills work by driving water out of the body’s plumbing – its veins, arteries and capillaries. Although that can lower blood pressure, it also can increase the possibility of becoming dehydrated.
Anyone taking a diuretic such as furosemide (Lasix), hydrochlorothiazide (HCTZ) or chlorthalidone should make an extra effort to consume adequate water. It’s also smart to be alert for symptoms of dehydration: dry mouth, thirst, fatigue, dizziness, heart palpitations, weakness, confusion or dark-colored urine.
Antibiotics or laxatives also can pose a problem if they lead to diarrhea. One reader wrote: “My 84-year-old mother read about the benefits of aloe for detoxification and thought she should try it. She took it faithfully and, over a period of time, got a bad case of diarrhea. She didn’t tell her doctor about this condition until she was hospitalized with dehydration.”
For years, people were told simply to drink water to rehydrate. That is not always the best strategy, especially for serious athletes or people suffering from diarrhea.
The trouble is that plain water contains no electrolytes. This can lead to a sodium deficit. Although we have been admonished to keep salt intake low, there are times when salt is essential. Too little sodium, called hyponatremia by doctors, can be life-threatening. One reader shared the following scary experience:
“I was rushed to the emergency room a few weeks ago because of low sodium. I have always been careful to eat a healthy diet low in salt. I’ve also made it a habit to drink a lot of water to stay well hydrated.
“As a consequence of my fluid intake and low-sodium diet, I actually ended up with hyponatremia. The doctor advised me not to drink too much water because it can lead to an imbalance of electrolytes.”
Most people can drink reasonable amounts of plain water without getting into trouble, but there are times when an electrolyte-fortified beverage can be helpful. Although sports drinks are popular, they often contain extra sugar and artificial colors and flavors.
An alternative beverage is Pedialyte. Developed originally for sick children suffering from gastroenteritis, this rehydration liquid has become popular with athletes. The unflavored version has a good balance of sodium, potassium, chloride and zinc without unwanted colors or flavors.
As the temperature climbs, be sure to stay well hydrated and drink enough to keep urine pale. If urine becomes darker, that’s a sign to increase your fluid intake.